Progesterone Cream Causing Skin Burning?

by Amy
(Chesapeake, VA )

Hi there. I have been battling with adrenal issues since being involved in a serious car accident 6 years ago, and it has wreaked absolute havoc with my entire endocrine system. No children, estrogen dominant/low progesterone, insomnia, hypoglycemia, PMS, freak widespread allergies, digestive issues, on and on.

My last blood test showed that my progesterone was .1 on day 16 of my cycle, which the doctor was a bit concerned about - especially since the last test had me at 6.2 a month earlier (that was without any progesterone supplementation). The past month and a half I've gone through a very traumatic situation with my husband's health and I guess my adrenals have been gobbling all my progesterone up to maintain the crazy blood sugar dips, deal with the stress, deal with the allergy inflammation. The doctor has prescribed 100mg USP pharmacy compounded progesterone cream and advised that I play with the dosage. I'd had used it for five days before stopping for what I thought would be my period, but no period ever arrived. Today, 7 days later, I've started it again at the advice of my OB. This time I placed it on the inside of my arms (which I'd done before) and the skin has been irritated all day and most recently burning - but there are no hives, rash, redness, etc. As a test, I placed some on my foot for the evening dose and have had no problem so far (no itching, irritation). I also noticed that my hands burned after I applied the cream, even after washing them.

I'm just wondering, has anyone else had this problem? It's a USP compounded lipoderm cream, no known allergens that I know of. What's strange is that the foot I applied the cream to 3 hours ago feels completely normal. The only thing that has changed since two weeks ago is that I've gotten sun on my upper body the past three days (not a burn, just darkening of skin), and I'm wondering if my skin is just a bit more sensitive because of that 20 to 30 minutes of sun a day. I'm going to keep pushing it until it either goes away or I get obvious symptoms that it's irritating the skin. I just don't want to have to stop using the compounding grade cream, as I can't take the oral progesterone and am too sensitive to use anything OTC.

Thank you!

Amy

Comments for Progesterone Cream Causing Skin Burning?

Click here to add your own comments

May 08, 2013
Skin irritation
by: Amy

Well, I have to revise my last comment. The foot that I applied the cream to last night does feel very slightly irritated/itchy this morning and the other foot I applied it to this morning is doing the same. Arms are still slightly irritated. I'm perplexed. I guess I'm going to have to call the compounding pharmacy and find out exactly what's in the base and see if the have anything else I could try. Booo!

May 09, 2013
Progesterone Cream Causing Skin Burning?
by: Wray

Hi Amy I'm a bit puzzled why you had a test done on day 16, unless your cycle is 23 days, which does fall within the normal range. Progesterone should be checked ±7 days after ovulation or before bleeding. If your cycle is longer, i.e. 28 to 35 days, then checking on day 16 would mean it's just after ovulation, or it's still in the follicular phase when levels are low. My guess your cycle is around 28 to 30 days, and the month of 0.1 indicates you did not ovulate that month. This is not surprising with the stress you're going through, Stress does stop ovulation. I don't believe the 100mg/day is anywhere near high enough, that's the minimum I advise using. With high stress you'd need about 400mg/day. I also don't understand why you are using it when you are. Why did you use it for only 5 days and then stop? If you're trying to follow a cycle it should be used from ovulation to bleeding, i.e. following the luteal phase when we make progesterone. This is 12-14 days in all women. I wouldn't want a compounded cream on my skin, the ingredients they use are conventional with no thought to it being natural. It will be a petroleum based oil, with synthetic preservatives and antioxidants. Probably synthetic stabilisers and emulsifiers too. Oral progesterone is the least effective Delivery system, "The liver and gut region removed a mean of 96 per cent of the progesterone entering these tissues", see here. And why only on the inside of your arms? It can be used everywhere, the skin comprises 90-95% keratinocytes which have ample progesterone receptor sites. I would guess to that your vitamin D levels are very low, this drops with stress. A lack of it reduces the benefits of progesterone, plus making one more sensate to allergens. Please have a test done. For more info on vitamin D levels, test kits etc see the Vitamin D Council, GrassrootsHealth and Birmingham Hospital. Blood levels should be 70-100ng/ml (175-250nmol/L) and not the 30ng/ml (75nmol/L) most labs and doctors regard as adequate. The minimum daily dose should be 5000iu's per day, although recent research indicates it should be 10,000iu's per day, see here. Take care Wray

May 09, 2013
Progesterone Cream Causing Skin Burning?
by: JL

Hi Amy

Your burning skin is not caused by progesterone but by the ingredients mixed with it. How natural and organic is the cream?

Such a pity that progesterone gets blamed for all sorts of adverse symptoms which in fact, in this case, is caused by the other ingredients mixed with it.

Why don't you look for a more organic cream which gives ingredients used such as this one.

Aug 24, 2016
Using Wray's NatPro and getting burning skin
by: Catharine

Hello - I asked this question elsewhere on the site but thought I'd try here as well. I have been using the Natpro I ordered from this site for 2 weeks, and since then I have had a burning sensation (similar to how a sunburn feels) wherever I apply it - especially arms, neck, chest and face. I am using a large dose as recommended repeatedly in this forum, so I need several application locales. It is mostly a burning sensation, although there is some irritation and itchiness throughout the day as well. Any thoughts? Perhaps it's a temporary adjustment?

Aug 26, 2016
Using Wray's Natpro and getting burning skin
by: Joy

Hi Catharine

A few have experienced a slight skin irritation when first using Natpro. Things usually settle down as the body adjusts. Progesterone would never cause any kind of a skin irritation. If it continues, look at the ingredients. You may have a slight allergy to the natural preservative, Aspen Bark. Do you know if you are allergic to it? Could I ask you to continue using it, but if there is no improvement or if it gets worse, them please contact us via the Organic Product's website so that we can take the matter further.

Take care.

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.


Search over 7,500 pages on this site...